Acquired hemophilia masked by warfarin therapy: report on two cases. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Spontaneous appearance of acquired anticoagulants is a rare phenomenon. We present two cases, where such antibodies against factor VIII were masked by warfarin therapy. The two patients were anticoagulated with warfarin due to mechanical heart valve and recurrent thromboembolic events, respectively. Different therapies against the inhibitor of factor VIII were used in the two cases. One patient received corticosteroids and high-dose gammaglobulin with temporary effect and was then effectively treated with cyclophosphamide. The other patient was successfully treated with cyclosporine. The special problems of keeping the balance between thrombosis and bleeding in this group of patients with need of anticoagulation due to mechanical heart valves or other thrombogenic factors are discussed.

publication date

  • December 2003